Hail, Washington
- When
- April 2, 7:24 PM CST
- Where
- Washington County, 0.31 mi SE of Copan
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.897, -95.926
Severe thunderstorms developed during the evening of the 2nd near a stationary frontal boundary that extended across northeastern Oklahoma and southeastern Kansas. A very unstable air mass over the region coupled with strong vertical wind shear resulted in some supercell thunderstorm structures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed during the evening of the 2nd near a stationary frontal boundary that extended across northeastern Oklahoma and southeastern Kansas. A very unstable air mass over the region coupled with strong vertical wind shear resulted in some supercell thunderstorm structures. The storms produced hail up to golfball size, wind gusts of up to 80 mph, and a damaging tornado.
A complex of storms that formed in eastern Colorado and western Kansas translated southeastward during the evening and across portions of far northeastern Oklahoma during the early morning hours of the 3rd. Damaging wind occurred in northern Craig County, from the southernmost storm in that complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 2, 4:59 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 559 PM CDT THU APR 2 2015 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. FOR THE 0Z TAFS... VFR CONDITIONS WILL PREVAIL AT ALL SITES OVERNIGHT TONIGHT. HOWEVER... STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE REGION EARLY THIS EVENING AND MAY EVENTUALLY ENCROACH ON THE VICINITY OF ANY TERMINAL. CEILINGS WILL LOWER DURING THE NIGHT... WITH MVFR CONDITIONS PREVAILING DURING THE EARLY MORNING HOURS. THUNDERSTORMS DIRECTLY AFFECTING ANY SITE WILL LIKELY CREATE TEMPORARY IFR CONDITIONS WITH STRONG AND UNPREDICTABLE WINDS. && .PREV DISCUSSION... /ISSUED 340 PM CDT THU APR 2 2015/ DISCUSSION... A VERY UNSTABLE ENVIRONMENT IS IN PLACE JUST AHEAD OF A SURFACE BOUNDARY THAT CURRENTLY EXTENDS FROM SRN MO THRU SE KS AND INTO NC OK. A STRONG CAP REMAINS IN PLACE...AND TO THIS POINT HAS NEGATED CONVECTIVE INITIATION ACROSS THE AFOREMENTIONED AREAS. A FEW SUBTLE FEATURES IN THE FORM OF AN UPPER DISTURBANCE AND MID LEVEL WIND SPEED MAX ARE EXPECTED TO AID IN ERODING THE CAP. TIMING OF THIS REMAINS IN QUESTION...AND ITS QUITE POSSIBLE STORM DEVELOPMENT ACROSS NE OK AND NW AR HOLDS OFF UNTIL THE 00Z-02Z TIME FRAME. THE INSTABILITY...AND STEEP LAPSE RATES THAT WILL BE IN PLACE WHEN INITIATION OCCURS WILL ALLOW STORMS TO QUICKLY BECOME SEVERE...WITH THE POTENTIAL FOR PRODUCING SIGNIFICANT SEVERE HAIL. A TORNADO RISK WILL ALSO ACCOMPANY DISCRETE CELLS AS AMPLE DIRECTIONAL AND SPEED SHEAR WILL BE IN PLACE. THE SURFACE FRONT WILL EXHIBIT A FASTER FORWARD MOTION AS THE UPPER DISTURBANCE DRAWS CLOSER LATER TONIGHT. THE SEVERE WEATHER RISK WILL DIMINISH QUICKLY ACROSS NE OK AND NW AR ONCE THE FRONT PASSES LATER TONIGHT. COOLER CONDITIONS WILL SETTLE ACROSS THE AREA FRIDAY AND SATURDAY. AS UNSEASONABLY COOL HIGH PRESSURE SETTLES OVERHEAD FRIDAY NIGHT AND SATURDAY MORNING...LOW TEMPERATURES SATURDAY MORNING MAY FALL AS LOW AS THE LOWER AND MIDDLE 30S ACROSS PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. HIGH PRESSURE WILL SCOOT EAST SATURDAY...AND MOISTURE WILL BEGIN TO RETURN AHEAD OF THE NEXT SYSTEM THATS POISED TO MOVE ACROSS THE SRN PLAINS SUNDAY. THIS WILL OFFER AREAWIDE RAIN AND THUNDER CHANCES...WITH THE BEST CHANCES ANTICIPATED ACROSS SE OK AND WC AR AT THIS TIME. SWLY UPPER FLOW WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. EARLY NEXT WEEK...THE BETTER MOISTURE PROFILE WILL REMAIN ACROSS SE OK AND NW AR...SO WILL SHADE SLIGHTLY HIGHER POPS IN THOSE AREAS. A MORE SIGNIFICANT SYSTEM LOOKS TO IMPACT THE REGION BY THE MIDDLE OF NEXT WEEK...AND WILL CARRY WITH IT ADDITIONAL STORM CHANCES ALONG WITH A FRONTAL PASSAGE. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 420 PM CDT THU APR 2 2015 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031030- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 420 PM CDT THU APR 2 2015 ...SIGNIFICANT SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TORNADO. RISK...ELEVATED. AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. ONSET...AFTER 6 PM. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 6 PM. AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. FLASH FLOOD. RISK...LIMITED. AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. ONSET...AFTER 7 PM. HEAVY RAIN. RISK...LIMITED. AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. ONSET...AFTER 6 PM. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BY LATE THIS AFTERNOON...CONTINUING INTO THE NIGHTTIME HOURS. GIANT HAIL TO AROUND BASEBALLS...DAMAGING WINDS TO 80 MPH AND ISOLATED TORNADOES...SOME STRONG...ARE ALL POSSIBLE. THE MAIN ZONE OF CONCERN STRETCHES FROM HIGHWAY 75 EASTWARD AND FROM HIGHWAY 412 NORTHWARD. STORMS ARE EXPECTED TO FIRE BEGINNING IN THE 6 TO 7 PM TIME FRAME ACROSS NORTHEAST OKLAHOMA AND SPREAD EAST TOWARD NORTHWEST ARKANSAS INTO THE EVENING HOURS. ADDITIONALLY...THERE IS SOME POTENTIAL FOR STORMS TO TRAIN OVER THE SAME AREAS...THOUGH THIS THREAT WILL LIKELY REMAIN LOCALIZED. NEVERTHELESS...AN AXIS OF HEAVY RAIN IS POSSIBLE FROM FAR NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS AND THIS WILL BRING THE POTENTIAL FOR LOCALIZED FLASH FLOODING FROM LATE EVENING INTO THE EARLY MORNING HOURS ON FRIDAY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORMS MAY BE ONGOING EARLY FRIDAY AHEAD OF COLD FRONT SWEEPING THROUGH THE REGION. GUSTY NORTH WINDS WILL FOLLOW THE FRONT ALONG WITH NOTICEABLY COOLER TEMPERATURES. THUNDERSTORM CHANCES RETURN OVER THE WEEKEND AND CONTINUE INTO EARLY NEXT WEEK ALONG WITH GUSTY SOUTHERLY WINDS. A STRONGER STORM SYSTEM WILL BEGIN TO INFLUENCE THE REGION BY THE MIDDLE PART OF NEXT WEEK AND CONTINUE THE THUNDERSTORM POTENTIAL. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION. LACY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
754 PM CDT THU APR 2 2015
OKZ054-030115-
OSAGE OK-
754 PM CDT THU APR 2 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHEASTERN OSAGE
AT 755 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
BIGHEART...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BIGHEART.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3700 9607 3700 9603 3699 9603 3683 9623
3695 9640 3701 9634 3701 9608
TIME...MOT...LOC 0055Z 226DEG 21KT 3697 9621SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
808 PM CDT THU APR 2 2015
OKZ061-030200-
ROGERS OK-
808 PM CDT THU APR 2 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
ROGERS
AT 809 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
CLAREMORE...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLAREMORE...FOYIL...OOLOGAH...
BUSHYHEAD AND TALALA.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3660 9544 3639 9544 3618 9581 3634 9582
3660 9571
TIME...MOT...LOC 0109Z 229DEG 27KT 3630 9577The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
11 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.
Strong thunderstorm wind blew down large tree limbs.
This is the first segment of a three segment tornado. In Craig County, the tornado first damaged barns and trees at the S 440 Road. It moved east-southeast snapping or uprooting trees and damaging barns and outbuildings along the E 200 Road, the S 440 Road, and the E 230 Road before crossing I-44, where it blew over two tractor trailers, injuring the driver of one of them. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph. The tornado continued into Ottawa County, Oklahoma.
This is the second segment of a three segment tornado. In Ottawa County, the tornado moved through open country and then crossed Highway 60 where it threw several round hay bales. It destroyed barns and outbuildings, damaged several homes, and snapped or uprooted numerous trees as it crossed the S 510 Road and S 520 Road. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph. The tornado continued into Delaware County, Oklahoma.
This is the third of three segments of this tornado. The tornado crossed into Delaware County near the S 520 Road. Trees were snapped or uprooted, barns and outbuildings were damaged, and homes were damaged as it approached the north end of Grand Lake from the west-northwest. It destroyed a private boat dock on the lake then moved through a community of houses to the east of the lake, resulting in damage to the roofs of homes as well as tree damage. The tornado dissipated to the east of this community in open country. Based on this damage, estimated maximum wind in this segment of the tornado was 95 to 105 mph.
Strong thunderstorm wind blew down trees northwest of White Oak on Highway 60.
A trained storm spotter measured thunderstorm wind gusts of 72 mph on Highway 59, south of Kansas/Oklahoma state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571783, 571784, 571785, 571786, 571787, 571788, 571789, 571790, 571791, 560149, 560150, 571792, 560151, 571793, 571794, 571795, 571796.